Skip to main content

See also:

Dog with severe burns has surgery, cause of injuries remains a mystery

Cause of dog's severe burns remains a mystery
Cause of dog's severe burns remains a mystery
KOMO 4 News / Facebook

On Wednesday, July 9, KOMO 4 News reported that questions still remain about a dog who sustained severe burns over a large portion of his body. The Shiba Inu, named Phyn, was treated at a Skagit County, Wash. pet emergency hospital for an accidental overdose - and the origin of his burns remains a mystery.

Phyn, 2, sustained the injuries a month and a half ago, and while his condition is improving, owner Juli Elmore still does not know what caused his burns. The normally active Shiba Inu is quieter now, with scabbing and scarring marking his legs and stomach.

On May 19, Phyn accidentally ate an over-the-counter serotonin supplement called HTP. Elmore took her dog in to the Pet Emergency Center in Mount Vernon and according to the clinic's records, they flushed Phyn's system and then held him overnight. According to Elmore, her Shiba Inu was exhibiting symptoms the next day: the skin on his chest and testicles was very red.

"I brushed his belly and this clump of hair came off and that's when I realized that all the tissue underneath - it looked like a peeled beet," she recalled.

Phyn needed surgery to remove skin on his stomach that was dead and infected.

"I couldn't even count the stitches there were just so many of them," Elmore said.

According to Elmore, by May 22, Phyn's skin was turning black and becoming progressively worse - and the veterinary bills were just beginning to mount. Phyn received a penicillin injection from his veterinarian on May 23 and was prescribed antibiotics that following day, but needed emergency surgery to cut away his dead skin, which was infected and seeping pus and blood.

According to Elmore's veterinarian, the likely culprit for the burn was a beating pad.

"He said, 'The most likely, the only thing that I can come up with, is that it was a heating pad,' and he said, 'This is why we don't use them here,'" recalled Elmore.

Elmore, who doesn't own a heating pad, wonders if it occurred at the Pet Emergency Center, but they deny this. Hospital Administrator Andy Porter stated that they do not use any heating pads at their emergency veterinary clinic. Porter stated that any injury Phyn sustained must have happened after he left their clinic. On a Facebook post, however, the clinic stated: "all heat support that we use in our hospital is engineered and used to be safe for pets. Plug in heat blocks designed for kennel bottoms, warm water circulating pads and Bair huggers, none of which get warm enough to cause burns."

While Phyn continues to recover, Elmore believes that his injuries were accidental.

"Maybe somebody bumped it on; maybe they put him in a kennel and didn't know it was still left on," she said. "I think it was a sheer accident."

While Phyn's injuries are startling, it appears that this situation is not unique. Other dogs have allegedly been burned by heating pads at various clinics and in private homes. In 2008, a veterinary clinic was sued when a dog allegedly sustained burns from a heating pad. In 2011, a dog was severely burned by a heating pad during a knee surgery.

In 2013, the FDA issued a warning about heating pads. The Food and Drug Administration (FDA) and the Consumer Product Safety Commission (CPSC) stated that they have received many reports of human injuries and deaths from burns, electric shocks, and fires associated with the use of electric heating pads. The incidents occurred in nursing homes, hospitals, and in private homes. The FDA states that in most cases, the incidents could have been avoided by careful inspection and proper use of the heating pad.

According to the National Institute of Health (NIH), ingestion of 5-HTP with dogs could result in seizures, depression, tremors, hyperesthesia, and ataxia. Gastrointestinal tract indications included vomiting or diarrhea, signs of abdominal pain, and hypersalivation. Clinical signs of toxicosis developed in 19 of 21 (90%) of the dogs studied.

Ingestion of 5-HTP in dogs can result in a potentially life-threatening syndrome resembling serotonin syndrome in humans, which requires aggressive care. Three of the dogs in the NIH study died.

Updates to this story will be posted as they occur.

If you would like to continue receiving breaking news and information about pets in Seattle and beyond, please click "subscribe" near the top of the article.